Desensitization Protocol Allows Chemo Administration

February 1, 2006
Oncology NEWS International, Oncology NEWS International Vol 15 No 2, Volume 15, Issue 2

Even an allergic reaction to a chemotherapeutic agent does not always preclude future administration of that drug. In some cases, few other options exist. Michelle J. Ciszewski, RN, BSN, OCN, discussed a desensitization protocol successfully used at her facility during the Oncology Nursing Society 30th Annual Congress (abstract 59).

ORLANDO-Even an allergic reaction to a chemotherapeutic agent does not always preclude future administration of that drug. In some cases, few other options exist. Michelle J. Ciszewski, RN, BSN, OCN, discussed a desensitization protocol successfully used at her facility during the Oncology Nursing Society 30th Annual Congress (abstract 59).

"Desensitization is a high-risk procedure," said Ms. Ciszewski, a senior staff nurse at Brigham & Women's Hospital, Boston. "These patients are experiencing a potentially fatal illness, and survival is thought to be at least partially dependent on the chemotherapy agent. There is often no alternative for the drug in question that is shown to be as effective."

Nurses, oncologists, and allergists at the hospital developed a protocol to use with patients who experienced reactions to paclitaxel/carboplatin and other chemotherapy agents. The drug combination can increase survival in ovarian cancer, but 9% of patients react to the paclitaxel or both drugs. Brigham & Women's Hospital completed 161 desensitizations between 2000 and 2004. Only about 3% of these patients required modification of the protocol.

Patients are admitted to the intensive care unit for their first treatment after exhibiting a reaction during treatment and receive one-on-one nursing care. Candidates are typically female, age 40 to 50 years. They usually report to the outpatient therapy clinic and experience a hypersensitivity reaction within minutes of their first infusion of paclitaxel or when they receive carboplatin for relapse.

Patients with preexisting allergies to tree pollen, allergic rhinitis, or asthma may cross react to paclitaxel, a natural product derived from the yew tree. That previous exposure or sensitivity may account for the rapid reaction to paclitaxel. Reactions to carboplatin are more common during treatment after a relapse, and often occur during the first or second cycle of the retreatment.

An allergist evaluates Brigham & Women patients who have experienced a reaction as soon as possible after that event to start the desensitization process. The allergist completes a careful review of the medical history and performs a skin test to assess whether the hypersensitivity involves mast cells.

"The ability to desensitize patients does not depend on the severity of their initial reaction but whether it is mediated by the mast cells," she said. "Patients who have experienced cardiac or respiratory arrest initially with their reaction are good candidates for desensitization. These symptoms are indicative of type I allergic reactions mediated by mast cells."

The protocol is repetitive, with administration of increasing suboptimal doses of the offending chemotherapy agent. The nurse typically administers the solutions over 6 hours. The process involves 12 to 16 steps. For instance, the first bag, administered during four steps, contains a 0.02% concentration. The next bag, also given in four steps, contains a 0.2% concentration, and the third solution, again given in four steps, contains a 2% concentration. Each step lasts 15 minutes, and the nurse checks the patient's vital signs initially and prior to each bag change, watching for any trigger symptoms. If the patient is not reacting, the nurse moves on to the next step. At step 12, the last bag is given at 75 mL/h.

"We start low and go slow," Ms. Ciszewski said. "It not only changes the rate of infusion, but, and this is the most critical factor, it alters the concentration of solution that the mast cells are exposed to, thus allowing ‘temporary tolerization’ of the drugs to which the patient exhibited hypersensitivity."